Question

ADD/ADHD Treatment

What is a medication holiday for ADHD?

A Answers (2)

  • AMichael Roizen, MD, Internal Medicine, answered

    A medication holiday is a break from ADHD medications. You or your child might stop taking ADHD medications on the weekend, for example. The goal is to reduce side effects like sleep problems or loss of appetite. Some studies, but not all, find that there are fewer side effects when you take a medication holiday, but the benefits remain.

    The other instance where a medication holiday may come in handy is if you’re dealing with teens who aren’t as enthusiastic about taking their meds as they are about sleeping or hanging out with friends till the wee hours of the morning. So you can agree to a trial period of medication vacation. If the trial goes well (your teen keeps up with schoolwork, has few disobedient episodes, or no disruptive behavior in school), then maybe it is time to stop the medication. If it doesn’t work out, then your teen knows what happens and hopefully will be more willing to take his medication.

     If you want to try this approach or have more questions about it, talk to your child’s doctor.


     

  • ADonna Hill Howes, RN, Family Medicine, answered
    A medication holiday is when attention deficit hyperactivity disorder (ADHD) medications are stopped for a short time, such as on weekends, vacations, or during holiday breaks. Some parents are concerned about the long-term effects of ADHD medications and feel better when their child avoids the medications when not in school.

    However, many children continue to experience problems caused by ADHD outside of school. These problematic symptoms of ADHD may interfere with friendships, after-school activities, sports teams, or life at home. If you are interested in starting medication holidays for ADHD drugs, discuss this option with your healthcare provider. Some are supportive of medication holidays, while others may recommend constant treatment.
Did You See?  Close
How does coaching help adults with ADHD?